Is It Normal After Restylane Lip Injection to Have One Side of Your Upper Lip Swollen and the Rest of Your Lip Be Fine? (photo)

I received a restylane lip injection for the first time. Immediately after the injection, I noticed that my upper lip on one side was severely swollen while no other part of my lip was swollen. The doctor put two shots in that side of the lip and my friend who was with me said that after the second shot, she could see my lip immediately start to swell. There is a bump on the bottom of my upper lip and it is starting to bruise. Is this normal? Should i take antibiotics to make sure no infection occurs?

Doctor Answers (8)

Is It Normal After Restylane Lip Injection to Have One Side of Your Upper Lip Swollen and the Rest of Your Lip Be Fine?

+1

Antibiotics isnt necessary. Swelling is very common after having fillers applied give it a full 2-3 weeks for the product to settle before seeing your final result,


Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Is this normal after lip injection?

+1

It is hard to tell about assymetry without a "head on" photo but generally speaking it is common to have swelling 2 hours after lip injection.  Swelling should subside over the next week.  I would consult with the doctor or nurse who injected you if ...

1. Swelling persists past 7-10 days.

2. Swelling is very assymetric.

3. You notice redness or increased pain.

I would make a follow up appointment for 7-10 days.  You can always cancel it.

Mary Gingrass, MD
Nashville Plastic Surgeon
5.0 out of 5 stars 14 reviews

Restylane and swelling in the lips

+1

It's not uncommon to have significant swelling to your lips post-Restylane injections. Based on the photo's you might need to return to your provider after waiting out the swelling - it can last a week to 10 days, and you might need further assessment if there's a bleb or superficial product.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 138 reviews

You might also like...

One side of lip swollen after Restylane

+1

It is not uncommon to have some bruising to one area without bruising anywhere else after these injections. From your photos it looks like this has happened. I don't think that you have an emergency that requires running to doctor immediately as your lip is pink so should be getting good blood flow. Apply ice on and off(wrap the ice and do not apply it directly to skin) for a day or two and give it two weeks for any hematoma to go down before deciding whether even or not. If you experience pain(not just tenderness when squeezing) or color change see your doctor right away. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Swelling on one side of lip after Restylane

+1

It is definitely possible to have swelling and/or bruise on one side versus the other. If it is painful, or persists for several days, I would return to the injecting physician for an evaluation.

Ritu Saini, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Restyane can cause bruising and swelling

+1

If you are having pain hours after the injection you should return to your doctor for examination.  If there is some local swelling or bruising that is perfectly normal, especially immediately after Restylane injections.  I would suggest that you ice the area and make sure you are not taking aspirin or any other blood thinner which would contribute to your bruising and swelling.  These symptoms should slowly resolve over the next few days.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

Is It Normal After Restylane Lip Injection to Have One Side of Your Upper Lip Swollen and the Rest of Your Lip Be Fine?

+1

Thanks for the questions and posting photos. The FIRST thing you need to do and GO see your injecting surgeon ASAP. Second use ice on the area. The most common cause is a bleed following the injection due to a the needle hitting the labial artery. As for an infection, very doubtful this early but using PO antibiotics never a bad idea. Call the doc NOW!  

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Swelling after Restylane

+1

It is definitely possible to get more swelling on one side than the other after a Restylane injection to the lips.  This does not necessarily mean that more Restylane was put on one side.  It is more likely that the trauma of the needle just caused more swelling on one side.  This seems very likely in your case since the swelling occurred immediately after the injection. Antibiotics should not be necessary, as there is not a great risk of infection with the treatment.  It is also possible to get bruising with a Restylane (or any other) injection.  If the treatment was done fairly recently, you could try some ice to the area.  The swelling and bruising should eventually go away and most likely your lips will look even once this happens.  I would encourage you to speak with your treating doctor if you have not already, as he or she may want to see you.

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.